Pregnant mum almost lost baby after severe reaction to period pain drug

Her entire body was covered in blisters which burst and peeled, leaving her skin raw and red

Soraia Bonuar Gomes in hospital
A pregnant mum nearly lost her unborn baby and her life when her body was left covered in blisters after an extreme allergic reaction to period pain medication. Soraia Bonuar Gomes, 30, was taking naproxen and cyclizine and just eight weeks into her pregnancy was rushed to ICU with a potentially life-threatening skin condition.

Her entire body was covered in blisters which burst and peeled, leaving her skin raw and red. Warned that she would likely lose her unborn baby, Soraia was administered high doses of pain relief as doctors fought to save her life.

After a long month in hospital, Soraia was discharged, and against the odds welcomed daughter Reyven-Vallenty, seven months later. Cleaner Soraia said: “As soon as I was in hospital, I didn’t know if my baby would survive. They said I would lose my baby, but I didn’t.


“I lost my vision, I couldn’t walk, I was just stuck in the bed for two months being fed through a drip. It was so scary. “All of my skin was burning all over my body. When I started reacting to the medicine, all of these bubbles appeared on my skin, like they were filled with water. It was very painful.

“As soon as I was in hospital, I didn’t know if my baby would survive. They said I would lose my baby, but I didn’t. The doctors had to burst the bubbles so the fluid would come out. They had to put me to sleep, and they gave me lots of pain relief so I couldn’t feel what they were doing.

“Every time that I woke up, the first thing that I would ask is how is my baby. The doctors said I shouldn’t think about the baby as I could lose it and just worry about myself but I always worried about my baby. It was so scary.”

Soraia started experiencing extreme period pains after the birth of her first child, Denzel, now eight, and was prescribed naproxen and cyclizine by her GP in June 2019. Naproxen is a nonsteroidal anti-inflammatory drug used to treat pain, including menstrual cramps, whilst cyclizine is taken to help with nausea.

Both drugs can be taken whilst pregnant if a doctor advises the benefits of the medication greatly outweigh the risks. Soraia fell pregnant the following month, and her doctors did not recommend she stop taking the medication.

Small red marks appeared across her entire body and she sought help at Manchester Hospital in September 2019. Doctors thought it was chicken pox, and following a four day stay, Soraia was discharged home.

But later that night her legs became so weak she couldn’t walk, and she called an ambulance. She was rushed to St Mary’s Hospital and developed blisters all over her body.

Her face swelled up and her skin started to peel, leaving her in agony. She was transferred to Salford Royal Hospital where doctors treated her for a severe allergic reaction to her medication.

Doctors don’t know which drug caused the reaction, but stopped both drugs immediately, she said. Doctors diagnosed her with a ‘potentially life-threatening skin condition’ as a result of her allergic reaction and quickly got to work to save the young mum’s life.


As well as numerous blood tests, Soraia was warned that she could lose her baby. Soraia spent two weeks in the intensive care unit of Salford Hospital before being moved to a ward for another two weeks.

She said: “Hearing that my baby was going to survive, I felt like my world was going to be found. I was very scared for the rest of my pregnancy that I could lose my baby still.”

About choicenewsonline

Contact choicenewsonline.com on 0240458530 / 0548913442 Or you can visit my Gmail simonopokua@gmail.com

Check Also

My husband smokes hemp, beats me with cutlass when he’s high, woman tells court

A woman, Ruth Ogala, has dragged her husband, Michael Ogala before Grade A Customary Court, …

Leave a Reply

Your email address will not be published.